Alert archive / Connecticut / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 95, NWS Boston/Norton, MA

August 18, 2019Worcester County, Massachusetts; Northeastern Connecticut Planning Region, Connecticut; Providence County, Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 18, 2019, 5:39 PM EDT for Worcester County, Massachusetts; Northeastern Connecticut Planning Region, Connecticut; Providence County, Rhode Island. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2019, 5:39 PM EDT (21:39 UTC)
Expired
Aug 18, 2019, 6:30 PM EDT
In force
51 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Northeastern Connecticut Planning Region, CT, Worcester County, MA, Providence County, RI

The radar

The Boston radar (KBOX), 72 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 5:50 PM EDTTSTM WND DMGWoodstock, CTLARGE TREE AND WIRES DOW ON ROUTE 197 AND BRICKYARD ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2019-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1275 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2019-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1275 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
622 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

677 
WUUS51 KBOX 182139
SVRBOX
CTC013-015-MAC027-RIC007-182230-
/O.NEW.KBOX.SV.W.0095.190818T2139Z-190818T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
539 PM EDT Sun Aug 18 2019

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Northern Windham County in northern Connecticut...
  Northeastern Tolland County in northern Connecticut...
  South central Worcester County in central Massachusetts...
  Northwestern Providence County in Rhode Island...

* Until 630 PM EDT.

* At 538 PM EDT, a severe thunderstorm was located over Eastford, or
  11 miles northeast of Mansfield, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Mansfield, Killingly, Webster, Southbridge, Burrillville, Oxford,
  Dudley, Scituate, Glocester, Putnam, Thompson, Sutton, Douglas,
  Brooklyn, Woodstock, Foster, Ashford, Pomfret, Chaplin and Hampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4199 7222 4212 7174 4181 7167 4181 7220
TIME...MOT...LOC 2138Z 255DEG 15KT 4193 7210 

HAIL...1.00IN
WIND...60MPH
 
$$

NMB
1 follow-up statement
494 
WWUS51 KBOX 182204
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
604 PM EDT Sun Aug 18 2019

CTC013-015-MAC027-RIC007-182230-
/O.CON.KBOX.SV.W.0095.000000T0000Z-190818T2230Z/
Windham CT-Tolland CT-Worcester MA-Providence RI-
604 PM EDT Sun Aug 18 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN WINDHAM...NORTHEASTERN TOLLAND...SOUTH CENTRAL
WORCESTER AND NORTHWESTERN PROVIDENCE COUNTIES...

At 603 PM EDT, a severe thunderstorm was located near Woodstock, or
18 miles northeast of Mansfield, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Quarter sized hail is possible. Expect damage to trees and 
         power lines.

Locations impacted include...
Killingly, Webster, Southbridge, Burrillville, Oxford, Dudley,
Scituate, Glocester, Putnam, Thompson, Sutton, Douglas, Brooklyn,
Woodstock, Foster, Pomfret, Hampton, Eastford and Union.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4201 7213 4212 7174 4181 7167 4181 7207
      4190 7212
TIME...MOT...LOC 2203Z 255DEG 15KT 4196 7196 

HAIL...1.00IN
WIND...60MPH
 
$$

NMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 5:18 PM EDT, 21 minutes earlier.

Area forecast discussion, Aug 18, 5:18 PM EDT, 21 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
518 PM EDT Sun Aug 18 2019

.SYNOPSIS...
Very warm and humid conditions will continue through mid week,
along with showers or thunderstorms at times. A cold front will
cross the region later in the week, followed by cooler and drier
conditions.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...

With the persistent onshore winds along the shore, noting
several sea breeze fronts across E Mass and RI, a lone shower
developed across W central Plymouth county, but moved offshore
and weakened quickly. Also noting a few showers have developed
since 19Z, moving across portions of W Mass and Hartford/Tolland
counties in N central CT.

An area of showers/thunderstorms will work eastward through
tonight with H5 short wave. Noting SB CAPES upwards to 2000
J/kg, but some capping in place along with stabilizing cooler
air with the sea breezes in place across eastern Mass and RI.
However, have noted a showers with a pretty good core
approaching Boston, but core not quite up to -10C so no
lightning seen with this cell. Monitoring closely.

Also watching broken line of showers/thunderstorms working
eastward out of central NY/N central PA, along with scattered
showers/thunderstorms working NE out of N NJ, which are the
cells affecting N CT late this afternoon.

12Z VF3-NSSL and HRRRv3 appear to have handled the current
convection rather well up to this point as compared to the
Observed MRMS data. The VF3 guidance holds on to the convection
as it crosses the region through around 03Z or so before
weakening as it enters the more stable marine layer across E
Mass/RI.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...

Monday...
Another short wave will approach the region in the continued
nearly zonal mid level steering flow, which appears a bit more
potent on the 12Z GFS and Canadian models. Have mentioned CHC
POPS at this point, along with widely sct thunderstorms as this
system pushes across Monday afternoon/evening. With the hot
temps expected, will not see the capping we are getting this
afternoon/evening, though remain in general thunder issued by
SPC this afternoon.

Expecting temps to be the warmest of the week, with highs
reaching the 80s to lower 90s. However, with dewpoints in the
70 to 73 degree range, heat indices will be in the mid to upper
90s, the highest across the mid and lower CT valley. Have issued
Heat Advisories for the Hartford-Springfield area into N central
CT (Tolland county) through Monday evening.

Monday night...

Last of showers/thunderstorms will weaken as they shift SE
through around midnight. Should see improving conditions as
winds shift to W-NW overnight. Surface ridge slowly shifts E out
of NY state after 06Z Tue. Temps bottom out in the mid 60s
across the E slopes of the Berkshires to the lower 70s across
the coastal plain.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

18/12Z Guidance continues to indicate a series of mid level
shortwaves tracking through southern New England thru mid week
in a progressive flow, while ridging and much weaker flow
prevails across the southern US. Also the potential continues
for a cold front to drop into SNE on Tuesday. However it is not
expected to push south of our area, but rather stall then
advance northward as a warm front by Wednesday. Since the very
humid airmass remains over our area thru midweek, the short
waves and stalling frontal boundary will bring a continued risk
for showers and thunderstorms at times. Some showers, and any
thunderstorms, will be capable of producing localized
downpours.

At this point for Tuesday, we have heat indices as high as the
low 90s, which is just short of the multi-day criteria. However
this will need to be monitored closely.

A more progressive cold front will finally cross our region
sometime Thursday into Thursday night. Once this front passes,
high pressure should take over. Humidity will become much more
comfortable Friday into Saturday with slightly below normal
temperatures expected. Some moderation in temperatures may occur
on Sunday as the high becomes centered offshore, but the
subsidence is expected to bring another dry day for the weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...Moderate confidence.

Through 00Z...Mainly VFR conditions, except patchy IFR-LIFR
CIGS across portions of Cape Cod and the islands. Showers and
isolated TSRA will continue to develop as they shift E out of
NY state into western MA/N central CT by around 23Z.

Tonight...Scattered SHRA/TSRA will cross the region as the mid
level disturbance moves across. Mainly VFR, but patchy IFR
conditions around or after 16Z in heavy downpours and possible
wind gusts up to around 40 kt. Should weaken as they shift E by
around 04Z or so. Conditions lower to IFR-LIFR in low clouds/fog
around or after midnight mainly across E Mass/RI and possibly
into N central/NW Mass, which should begin to improve by 12Z
Mon.

Monday...Fog lifts with VFR VSBYS by mid morning. CIGS slowly
improve to VFR by mid-late morning. Another round of scattered
SHRA/TSRA move in Monday afternoon with local IFR conditions as
they cross.

Monday night...Leftover SHRA/TSRA Mon evening with brief MVFR-
IFR conditions, then VFR CIGS. Patchy fog with MVFR-IFR VSBYS
mainly after midnight.

KBOS Terminal...Moderate confidence in TAF. Conditions should
lower to IFR to LIFR for after 05Z through around 12Z.

KBDL Terminal...Moderate confidence in TAF.

Outlook /Tuesday through Friday/...Moderate confidence.

Tuesday: VFR. Chance SHRA, slight chance TSRA.

Tuesday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, slight chance TSRA, patchy BR.

Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA,
slight chance TSRA.

Wednesday Night: Mainly VFR, with local IFR possible. Chance
SHRA, slight chance TSRA, patchy BR.

Thursday: VFR. Chance SHRA, slight chance TSRA.

Thursday Night: VFR. Slight chance SHRA.

Friday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Short Term /through Monday Night/...High confidence.

Tonight and Monday...S-SW winds 10 kt or less tonight,
increasing to 10-15 kt Monday with gusts up to 20 kt on the
eastern open waters Monday afternoon and evening. Seas up to 3
ft. Reduced visibility in areas of dense fog especially across
the cooler open waters. Chance for showers/thunderstorms mainly
on the eastern waters tonight, then again late Monday.

Monday night...SW winds 10-15 kt shift to W-NW around 10 kt
after midnight. Seas up to 4 ft on the southern waters. Reduced
visibility in areas of fog. Leftover showers/thunderstorms
weaken as they shift S overnight.

Main concern will be areas of dense fog with visibility below
1SM late tonight and Monday morning, then again Monday night.

Outlook /Tuesday through Friday/...Moderate confidence.

Tuesday: Winds less than 25 kt. Chance of rain showers, slight
chance of thunderstorms. Local visibility 1 to 3 nm.

Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms,
patchy fog. Local visibility 1 to 3 nm.

Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.

Wednesday Night through Thursday: Winds less than 25 kt. Seas
up to 5 ft. Chance of rain showers, slight chance of
thunderstorms.

Thursday Night: Winds less than 25 kt. Areas of seas
approaching 5 ft. Chance of rain showers.

Friday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory from 11 AM to 8 PM EDT Monday for CTZ002-003.
MA...Heat Advisory from 11 AM to 8 PM EDT Monday for MAZ011.
RI...None.
MARINE...None.

&&

SYNOPSIS...EVT/NMB
NEAR TERM...EVT
SHORT TERM...EVT
LONG TERM...NMB
AVIATION...EVT/NMB
MARINE...EVT/NMB
Hazardous weather outlook, Aug 18, 4:16 AM EDT, 13 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
416 AM EDT Sun Aug 18 2019

CTZ002>004-MAZ002>019-026-RIZ001>003-190830-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
416 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of the Berkshires except for southeastern
Massachusetts, and northern Rhode Island.

.DAY ONE...Today and tonight.

A few strong thunderstorms are possible this afternoon and evening,
mainly to the northwest of the Boston to Providence corridor.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong thunderstorms are also possible Tuesday and Wednesday.

Heat advisories may be needed early next week, especially for
portions of the Connecticut and Merrimack valleys.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ020>024-RIZ004>008-190830-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
416 AM EDT Sun Aug 18 2019

...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for southeastern Massachusetts and
southern Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Dense Fog Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong thunderstorms are also possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-190830-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
416 AM EDT Sun Aug 18 2019

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A few strong thunderstorms are possible Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Local storm report, Aug 18, 3:14 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BOSTON/NORTON MA
314 PM EDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     FLASH FLOOD      WESTERLY                41.37N  71.81W
08/17/2019                   WASHINGTON         RI   EMERGENCY MNGR

            FLOODING ON SUNSET DRIVE, ATLANTIC AVE, AND OCEAN VIEW
            AVE

&&

EVENT NUMBER BOX1902860

AED

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 8:08 PM EDTSevere Thunderstorm WarningBOXFranklin42 min
Aug 17, 8:13 PM EDTSevere Thunderstorm WarningBOXFranklin, Middlesex, Worcester62 min
Aug 17, 8:28 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampden, Hampshire, Worcester47 min
Aug 17, 9:12 PM EDTSpecial Weather StatementBOXWorcester48 min
Aug 17, 9:55 PM EDTSpecial Weather StatementBOXMiddlesex50 min
Aug 18, 3:03 AM EDTDense Fog AdvisoryBOXBarnstable, Bristol, Dukes, Nantucket, Plymouth6 hr
Aug 18, 3:27 PM EDTHeat AdvisoryBOXBristol, Hampden, Middlesex, Norfolk, Plymouth26 hr
Aug 18, 6:24 PM EDTSevere Thunderstorm WarningBOXNorfolk, Worcester40 min
Aug 18, 7:24 PM EDTSpecial Weather StatementBOXHampden36 min
Aug 18, 6:33 PM EDTSpecial Weather StatementBOX27 min
Aug 18, 6:48 PM EDTSpecial Weather StatementBOX27 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2019Severe Thunderstorm Warnings in Massachusetts, 2019Severe Thunderstorm Warnings in Rhode Island, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.